Epilepsy drugs cause bone loss

06/02/04

ST. PAUL, Minn. Epilepsy drugs can increase the rate of bone loss in older women, according to a study published in the June 8 issue of Neurology, the scientific journal of the American Academy of Neurology.

Women over age 65 who were taking drugs for epilepsy were losing bone mass at nearly twice the rate of women who were not taking epilepsy drugs.

"If this rate of bone loss is not addressed, the risk of hip fracture for these women will jump by 29 percent over five years," said study author Kristine Ensrud, MD, MPH, of the VA Medical Center in Minneapolis, Minn., and the University of Minnesota. "Older women taking epilepsy drugs should be screened for osteoporosis and counseled about the importance of getting enough calcium and taking vitamin D supplements."

The study involved 6,044 women at least 65 years old. The women's bone density in the heel bone was measured at the beginning of the study and again an average of 5.7 years later. At that time, the women's bone density in the hip bones was also measured. Then 4,202 of the women completed another hip bone density test an average of 4.4 years later.

Women who were taking epilepsy drugs had a 1.8 greater average rate of bone loss in the heel bone than women who were not taking epilepsy drugs, and a 1.7 greater average rate of loss at the hip. The results did not change when researchers adjusted for other risk factors, such as age, estrogen use, poor health status, inactivity, smoking and lower calcium intake.

Ensrud said the two types of bone were tested because some researchers have hypothesized that epilepsy drugs affect only one type of bone, which is prevalent in the hip bone, but makes up only a fraction of the heel bone. "This study shows that the drugs affect both types of bone," Ensrud said.

It's not clear why or how epilepsy drugs affect bone loss. "It's possible that the drugs damage the body's ability to metabolize vitamin D or absorb calcium," Ensrud said.

The researchers monitored the women's use of epilepsy drugs by asking them to bring all of their current medications to their study appointments. Women who were taking epilepsy drugs at each appointment were classified as continuous epilepsy drug users. Women who were taking epilepsy drugs at some but not all of the appointments were called partial users.

The study found that the more frequently these medications were used, the greater the risk of bone density loss. Women who were continuous users had the highest average rate of bone loss. Women who were partial users had higher rates of bone loss than did women who did not take epilepsy drugs at any point during the study. For the heel bone, the average rate of bone loss was 1.46 percent of bone mass per year for non-users, compared to 1.74 percent per year for partial users and 2.35 percent for continuous users. For the hip bone, the rates were .7 percent for non-users, .87 percent for partial users and 1.16 percent for continuous users.

Of the 6,044 women who completed the heel bone tests, 41 were continuous epilepsy drug users, 61 were partial users and 5,942 were non-users. Of the 4,202 women who completed the hip bone tests, 40 were continuous users, 68 were partial users and 4,094 were non-users.

Ensrud noted that epilepsy, like osteoporosis, becomes more common as people age. An estimated 1.5 percent of people 65 and older have epilepsy, which is about twice the rate of younger adults. She also noted that the number of prescriptions for epilepsy drugs for conditions other than epilepsy has nearly doubled since 1991.

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

The time is always right to do what is right.
-- Martin Luther King, Jr.
 
Stumble This Article Print Email
Subscribe to Our Weekly Newsletter

Users Online: 15354
Join Us Now!



 




Find a Therapist
Enter ZIP or postal code